High Wind, Southern Rocky Mountain Front
- When
- July 13, 7:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at Heart Butte.
Strong gradient winds associated with a deep upper level low over southern Canada developed over the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong gradient winds associated with a deep upper level low over southern Canada developed over the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 13, 4:47 AM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 547 AM MDT TUE JUL 13 2010 ...UPDATE TO AVIATION... .DISCUSSION... TODAY THROUGH THURSDAY...A WEATHER SYSTEM CENTERED OVER SOUTHWEST SASKATCHEWAN EARLY THIS MORNING IS EXPECTED TO MOVE VERY SLOWLY EAST TODAY. THE FLOW ALOFT NEAR 10000 FEET ABOVE THE GROUND WILL BE WESTERLY AND STRONG INTO THIS AFTERNOON. THE MAIN FORECAST PROBLEM FOR THE DAY WILL BE THE THREAT OF HIGH WINDS ALONG THE NORTHERN EAST SLOPES OF THE ROCKY MOUNTAINS. ONE COMPUTER MODEL SUGGESTS WINDS WILL REACH HIGH WIND WARNING CRITERIA WHILE OTHER MODELS ARE WEAKER WITH THE WINDS. HAVE OPTED TO KEEP WINDS A LITTLE BELOW HIGH WIND WARNING CRITERIA. AS THE FLOW ALOFT TURNS MORE TO THE NORTHWEST LATE TODAY AND TONIGHT MOISTURE OVER SOUTHERN CANADA WILL MOVE SOUTH OVER THE NORTHERN ZONES. THIS MOISTURE WILL CONTINUE INTO WEDNESDAY. THE AIRMASS IS FORECAST TO BE STABLE SO DO NOT EXPECT MUCH THREAT OF SHOWERS EXCEPT POSSIBLY OVER NORTH CENTRAL MONTANA AS WELL AS THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT. AS THE WEATHER SYSTEM CONTINUES MOVING EAST WEDNESDAY NIGHT EXPECT A DRY AIRMASS TO MOVE OVER THE AREA. THIS DRY AIRMASS WILL CONTINUE INTO THURSDAY. INHERITED TEMPERATURE TREND WHICH HAD COOLER TEMPERATURES TODAY THEN A WARMING TREND WEDNESDAY AND THURSDAY LOOKS GOOD AND MADE ONLY A FEW MINOR CHANGES TO TEMPERATURES. BLANK THURSDAY NIGHT THROUGH WEDNESDAY...MODELS REMAIN IN ROUGH AGREEMENT WITH EACH OTHER...BUT CONTINUE TO BE PLAGUED WITH CONSISTENCY ISSUES BETWEEN MODEL RUNS. BOTH THE GFS AND ECMWF MODELS CONTINUE TO KEEP THE AREA IN A TRANSITION ZONE BETWEEN THE HIGH PRESSURE RIDGE CENTERED OVER THE DESERT SOUTHWEST AND THE HIGH LATITUDE PROGRESSIVE PATTERN. THE LATEST RUNS HAVE MOVED US BACK DEEPER INTO THE PROGRESSIVE PATTERN. THIS WOULD KEEP US COOLER THAN PREVIOUSLY FORECASTED AND INCREASE CHANCES OF PRECIPITATION. HOWEVER DUE TO THE MODEL SOLUTIONS CONTINUING TO CHANGE DRAMATICALLY FROM RUN TO RUN CONFIDENCE REMAINS LOW. FORECASTED TEMPERATURES...ALONG WITH PRECIPITATION...REMAIN CLOSE TO CLIMATOLOGY IN THE SHORT TERM TO HELP NEGATE SOME OF THE NOISE CAUSED BY THE TEMPORALLY INCONSISTENT MODELS. SUK && .AVIATION... UPDATED 1147Z. VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. STRONG GUSTY WINDS WILL DEVELOP AGAIN DURING THE DAYTIME. THE STRONGEST WINDS WILL BE NEAR THE NORTHERN ROCKY MOUNTAIN FRONT. PRESSURE GRADIENT SHOULD DECREASE THROUGH EARLY EVENING...ALONG WITH THE DEVELOPMENT OF THE NOCTURNAL BOUNDARY LAYER SHOULD KEEP WIND SPEEDS LOWER OVERNIGHT...HOWEVER THIS WILL NOT SET UP UNTIL AFTER SUNSET AND GUSTY WINDS WILL REMAIN ACTIVE THROUGH THE DAYLIGHT HOURS. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 68 46 77 51 / 10 10 10 10 CTB 66 46 75 49 / 20 20 10 0 HLN 70 48 78 51 / 10 10 10 0 BZN 77 43 77 45 / 10 10 0 0 WEY 71 34 68 36 / 0 0 0 0 DLN 70 39 73 43 / 10 10 0 0 HVR 71 50 77 51 / 20 20 10 0 LWT 67 45 72 48 / 10 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...SUK AVIATION...SUK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 401 AM MDT TUE JUL 13 2010 MTZ009>013-044>051-141015- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- 401 AM MDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT WEST WINDS 25 TO NEAR 40 MPH ARE LIKELY THIS AFTERNOON. EXPECT GUSTS OF 45 TO 55 MPH. WINDS WILL GRADUALLY SUBSIDE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052>055-141015- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 401 AM MDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
4 high wind. Local standard time, as filed.
A wind gust to 58 mph was reported at Heart Butte.
A wind gust to 62 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).
A wind gust to 68 mph was reported at Bynum 16W (the Dellwo MSCN site).
A wind gust to 59 mph was reported at Cut Bank 3SW (the Cut Bank ASOS site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235208, 235243, 235209, 235245.